No one wants to think about the reality of someone you love overdosing, but by learning the signs and symptoms you could help save a life.
While we do our best to keep our children and other loved ones safe and healthy, there is a good chance you know someone who is struggling with addiction. While some illegal drugs are harder to obtain, in many cases, prescription medication is easily accessible in most homes. This can be a hazard for those who struggle with substance abuse and it can easily turn deadly.
When drugs are being abused, the user is sometimes fatigued, moody, or secretive and withdrawn from family. When your child or loved one is suffering from an overdose, you might notice subtle changes such as:
- Dilated pupils
- Blue lips or fingers
- Disorientation or confusion
- Unsteady walking
They may also complain of chest pain and nausea or vomiting. More obvious signs of an overdose are gurgling sounds, indicating they are choking, violent and aggressive behavior, paranoia or agitation, convulsions, tremors, or seizures, unresponsiveness, and unconsciousness. Call emergency services immediately if you suspect someone is suffering from an overdose.
The Anti-Drug Coalition provides excellent resources on encouraging kids to remain drug free, as well as information on how to help a loved one who is struggling with substance abuse.